Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 75, NWS Denver/Boulder, CO

August 28, 2002Douglas County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 28, 2002, 4:45 PM MDT for Douglas County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2002, 4:45 PM MDT (22:45 UTC)
Expired
Aug 28, 2002, 5:45 PM MDT
In force
60 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Douglas County, CO

The radar

The Denver radar (KFTG), 45 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

696 
WUUS55 KBOU 282245
SVRDEN
COC035-282345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
445 PM MDT WED AUG 28 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 545 PM MDT

* AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF LOUVIERS...OR ABOUT 18 MILES
  SOUTH OF DENVER...MOVING EAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BEVERLY
HILLS...CASTLE PINES...CASTLE ROCK...FRANKTOWN...HIGHLANDS RANCH...
LOUVIERS...PARKER...SEDALIA...SURREY RIDGE AND THE PINERY.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3956 10503 3936 10503 3937 10467 3956 10467

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:25 PM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 28, 3:25 PM MDT, 1 hour 20 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
325 PM MDT WED AUG 28 2002

THU-SAT...MDLS MAINTAIN UPR RDG OVR CNTRL AND SRN RCKYS WITH
PERSISTENT SWLY FLO ALF ACRS FCST AREA.  SVR TSTM WATCH IN EFFECT
ACRS SRN PTN OF PLAINS AREA THIS AFTN AND ERLY EVE.  BEST CAPES
WILL BE ACRS THE FAR NERN PLAINS.  GUD SHT WV MOVES THRU SWLY FLO
ALF ON THU AS AMS MOISTENS IN MID AND HI LVLS.  THE BEST CHC FOR SVR
TSTMS ON THU WUD APPR TO BE OVR NERN PLAINS.  MDLS ARE SUGGESTIVE
THAT ACTIVITY WUD START BFR NOON OVR MTNS.  AGN BEST CAPES WILL BE
OVR FAR NERN PLAINS.  WITH PASSAGE OF SHT WV THU UPR RDG BLDS OVR
CNTRL RCKYS ON FRI INTO SAT AS AMS DRYS.  FCST CAPES ON FRI AND SAT
ARE GENLY UNDER 100J/KG.  BOUNDARY LYR FLO OVR HI PLAINS WILL RMN FM
SE THRU THU NGT AND DWPTS WILL RMN IN THE 50S AND LWR 60S.  WITH
MORE CLDNS AND CONTD LO LVL UPSLP FLO OVR HI PLAINS...TEMPS WILL
RELUCTANT TO WRM MUCH ABV 80 DEG.  WITH DRYING ON FRI AND SAT TEMPS
WILL WRM AGN TO ARND 90.  MIN TEMPS WILL BE ARND SEASONAL NORMS.

IN XTNDD PRD...SUN-WED...MRF SHEARS OFF TROPICAL MSTR FM A DEPRESSION
OVR THE PAC OFF BAJA AND MOVES IT ON SWLY FLO ALF ACRS SRN CA AND DESERT
SW INTO CNTRL RCKYS ON SUN.  THIS MSTR LINGERS OVR CNTRL RCKYS THRU WED.
SO WILL KEEP SLGT CHC OF LATE DAY SHWRS AND TSTMS EACH DAY.  TEMPS SHUD
HOVER ARND NORMAL FOR THIS TIME OF YR.

GARD...WFO BOULDER

.DEN...NONE.

In the hours before

Special weather statement, Aug 28, 11:00 AM MDT, 5 hours 45 minutes before
COZ030>051-282000-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
1100 AM MDT WED AUG 28 2002

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE  BOULDER     BROOMFIELD  CLEAR CREEK  DENVER
DOUGLAS   ELBERT    GILPIN      GRAND       JACKSON      JEFFERSON
LARIMER   LINCOLN   LOGAN       MORGAN      PARK         PHILLIPS
SEDGWICK  SUMMIT    WASHINGTON  WELD

SYNOPSIS:  A MODERATE SOUTHWESTERLY FLOW ALOFT WILL CONTINUE OVER
NORTHEAST COLORADO THROUGH TONIGHT.  A WEAK UPPER LEVEL DISTURBANCE
EMBEDDED IN THE FLOW MAY IMPACT THE REGION LATE THIS AFTERNOON...
ALLOWING A FEW STORMS TO CONTINUE INTO LATE EVENING. EXTENSIVE CLOUD
COVER MAY HELP POSTPONE THE DEVELOPMENT OF STORMS UNTIL LATE IN THE
AFTERNOON AS TEMPERATURES SLOWLY RISE INTO THE LOWER 80S.

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP IN THE MOUNTAINS
AND FOOTHILLS AFTER 1 PM TODAY...SPREADING INTO THE URBAN CORRIDOR
AND ADJACENT PLAINS AFTER 4 PM.

THE BEST POTENTIAL FOR SEVERE WEATHER WILL OCCUR ALONG A BOUNDARY
LOCATED EAST OF THE URBAN CORRIDOR THIS MORNING.  THE BOUNDARY
EXTENDED FROM JUST EAST OF GREELEY TO NEAR LIMON.  IF THE STORMS
BECOME SEVERE THEN LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN WILL
BE THE MAIN THREATS.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

OUTLOOK FOR THURSDAY...A LITTLE WARMER WITH A CONTINUED CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS.

COOPER
Special weather statement, Aug 28, 1:15 PM MDT, 3 hours 30 minutes before
COZ030>051-282030-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
115 PM MDT WED AUG 28 2002

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE  BOULDER     BROOMFIELD  CLEAR CREEK  DENVER
DOUGLAS   ELBERT    GILPIN      GRAND       JACKSON      JEFFERSON
LARIMER   LINCOLN   LOGAN       MORGAN      PARK         PHILLIPS
SEDGWICK  SUMMIT    WASHINGTON  WELD

SYNOPSIS:  A MODERATE SOUTHWESTERLY FLOW ALOFT WILL CONTINUE OVER
NORTHEAST COLORADO THROUGH TONIGHT.  ALTHOUGH EXTENSIVE CLOUDINESS
HAS LIMITED HEATING ACROSS THE NORTHEAST PLAINS EARLY THIS AFTERNOON
...SOME CLEARING IS EXPECTED LATER TODAY.  IN ADDITION...AN UPPER
LEVEL DISTURBANCE EMBEDDED IN THE FLOW WILL AID IN THE DEVELOPMENT
OF THUNDERSTORMS THE REST OF THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE DEVELOPING IN THE MOUNTAINS AND
FOOTHILLS THIS AFTERNOON...INCREASING IN COVERAGE ACROSS THE URBAN
CORRIDOR AND ADJACENT PLAINS BY 4 PM...ESPECIALLY EAST AND SOUTH OF
DENVER.

THE BEST POTENTIAL FOR SEVERE WEATHER WILL OCCUR ALONG AND SOUTH OF
THE PALMER DIVIDE.  ISOLATED SEVERE STORMS COULD DEVELOP ACROSS
EASTERN PORTIONS OF ADAMS...ARAPAHOE AND ELBERT COUNTIES...SOUTHERN
WASHINGTON AND LINCOLN COUNTIES.  IF THE STORMS BECOME SEVERE...THEN
LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN WILL BE THE MAIN THREATS.

SINCE THE SEVERE THREAT IS EXPECTED TO BE ISOLATED...SPOTTER
ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

OUTLOOK FOR THURSDAY...A LITTLE WARMER WITH A CONTINUED CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS.

COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 6:26 PM MDTSevere Thunderstorm WarningBOUDouglas, Jefferson49 min
Aug 28, 6:06 AM MDTSevere Thunderstorm WarningBOUWashington54 min
Aug 28, 5:26 PM MDTSevere Thunderstorm WarningBOUWashington49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.